Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 313, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 4, 2008, 1:01 PM CDT for Lee County, Pontotoc County, Union County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2008, 1:01 PM CDT (18:01 UTC)
- Expired
- Jul 4, 2008, 1:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Lee County, MS, Pontotoc County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 72 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1388 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:55 AM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 4, 9:55 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 955 AM CDT FRI JUL 4 2008 .UPDATE... COMPLEX OF THUNDERSTORMS ASSOCIATED WITH AN MCV OVER NORTH CENTRAL ARKANSAS CONTINUES TO MOVE TOWARDS THE MIDSOUTH THIS MORNING. AS A RESULT...HAVE RAISED POPS SIGNIFICANTLY ACROSS AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER FOR TODAY. ALSO ADJUSTED HIGH TEMPERATURES DUE TO THE WIDESPREAD COVERAGE OF CLOUDS AND RAIN ACROSS THE AREA. THIS COMPLEX OF STORMS WILL CONTINUE TO MAKE ITS WAY TOWARDS THE MEMPHIS METRO AREA AND SHOULD HOLD TOGETHER THIS AFTERNOON WITH THE ADDITION OF DAYTIME HEATING. NO OTHER CHANGES WERE MADE TO THE FORECAST AT THIS TIME. && .PREV DISCUSSION... /ISSUED 308 AM CDT FRI JUL 4 2008/ DISCUSSION... PRIMARY FORECAST CONCERN REMAINS RAIN CHANCES. GOES WATER VAPOR IMAGERY SHOWED UPPER LEVEL NORTHWEST FLOW OVER THE LOWER/MID MS RIVER VALLEY...DOWNSTREAM FROM A SHARP HEIGHT RIDGE OVER THE ROCKY MOUNTAINS. A SHORTWAVE TROF OVER SOUTHEAST KS WAS EVIDENT IN BOTH WATER VAPOR IMAGERY AND 400MB WIND PROFILER PLOT EARLY THIS MORNING. SHOWERS AND ISOLATED THUNDERSTORMS HAD DEVELOPED OVER CENTRAL AND NORTHERN AR THURSDAY EVENING AHEAD OF THIS FEATURE. THIS AREA OF RAIN WAS HAVING LIMITED SUCCESS MAINTAINING COVERAGE AND INTENSITY AS IT APPROACHED THE MS RIVER...LIKELY A RESULT OF DRIER LOWER TROPOSPHERIC AIR EVIDENT ON THE 00Z AREA SOUNDINGS. CHANCE POPS APPEAR REASONABLE FOR TODAY... AS SURFACE HEATING COMBINES WITH THE MIDLEVEL SHORTWAVE AND SUFFICIENT MOISTURE FOR ORGANIZED SCATTERED SHOWERS AND THUNDERSTORMS. EXPECT A WEAK SURFACE FRONT TO DROP INTO THE MIDSOUTH BEHIND THE DEPARTING SHORTWAVE LATER TODAY. NOT MUCH OF WIND FIELD EITHER SIDE OF THIS FRONT...AND IT MAY LIFT NORTH IN ADVANCE OF ANOTHER SHORTWAVE APPROACHING THE MIDSOUTH ON SATURDAY. CONFIDENCE IN THE TIMING OF THIS NEXT NORTHWEST FLOW EMBEDDED SHORTWAVE IS LIMITED. 00Z GFS QPF FIELDS WERE SHOWING SOME CONVECTIVE FEEDBACK...AS THE MODEL ATTEMPTS TO PREDICT MCS FLARE UPS ASSOCIATED WITH THE SHORTWAVES. GIVEN THE OVERALL PATTERN OF NORTHWEST FLOW ALOFT...NUMEROUS SURFACE BOUNDARIES AND WEAK CONVECTIVE INHIBITION... WILL CONTINUE THE DIURNALLY WEIGHTED 20/30 POPS INTO THE MIDDLE PART OF NEXT WEEK. BOTH GFS AND ECMWF MODELS BUILD THE UPPER RIDGE OVER THE LOWER MS RIVER VALLEY LATE NEXT WEEK. DESPITE SURFACE DEWPOINTS CLIMBING ABOVE 70F...RAIN CHANCES SHOULD BE LIMITED TO DIURNAL ISOLATED THUNDERSTORMS. TEMPERATURES WILL LIKELY RETURN TO SLIGHTLY ABOVE NORMAL READINGS AS WE APPROACH NEXT WEEKEND. PWB && .PRELIMINARY POINT TEMPS/POPS... MEM 90 72 89 72 / 60 30 30 20 MKL 87 68 86 67 / 60 30 30 20 JBR 87 68 88 69 / 80 30 30 10 TUP 91 71 86 69 / 40 50 50 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && KNS/PWB
Hazardous weather outlook, Jul 4, 4:08 AM CDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 408 AM CDT FRI JUL 4 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-051100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 408 AM CDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE MIDSOUTH... ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING. A FEW THUNDERSTORMS MAY BRIEFLY APPROACH SEVERE LIMITS...PRODUCING STRONG WIND GUSTS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR INTO THE MIDDLE PART OF NEXT WEEK. A FEW STRONG STORMS WILL BE POSSIBLE... BUT ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PWB
In the hours before
Special weather statement, Jul 4, 10:31 AM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1031 AM CDT FRI JUL 4 2008 MSZ006-009-041615- TISHOMINGO MS-PRENTISS MS- 1031 AM CDT FRI JUL 4 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHEASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI... CENTRAL TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTH OF THRASHERS AT 1031 AM CDT... MOVING EAST AT 22 MPH. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN PRENTISS AND TISHOMINGO COUNTIES SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1115 AM CDT.
Special weather statement, Jul 4, 11:40 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1140 AM CDT FRI JUL 4 2008 MSZ005-006-009-041730- ALCORN MS-TISHOMINGO MS-PRENTISS MS- 1140 AM CDT FRI JUL 4 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHEASTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI... NORTHEASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI... CENTRAL TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTHWEST OF LEEDY AT 1140 AM CDT... MOVING EAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN ALCORN...PRENTISS AND TISHOMINGO COUNTIES...INCLUDING THE CITY OF IUKA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1230 PM CDT.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 12:28 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss | 47 min |
| Jul 4, 1:14 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc | 31 min |
| Jul 4, 1:27 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo | 48 min |
| Jul 4, 1:50 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Monroe | 40 min |
| Jul 4, 2:32 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Monroe | 43 min |
| Jul 4, 11:18 AM CDT | Areal Flood Advisory | MEG | Craighead, Lawrence, Poinsett | 3 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.